New York, 2015

Flash Flooding in New York, August 20, 2015

August 20, 2015 · NWS BUF · 3 events in 1 county or zone

A slow moving cold front brought heavy rain and thunderstorms to the Genesee Valley and Finger Lakes. In Monroe county, the thunderstorms produced rainfall measured at near two inches in about twenty minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A slow moving cold front brought heavy rain and thunderstorms to the Genesee Valley and Finger Lakes. In Monroe county, the thunderstorms produced rainfall measured at near two inches in about twenty minutes. The heavy rains overwhelmed many storm systems in the Rochester area. Numerous underpasses were flooded and some cars were inundated by water. The flood waters produced some damage at Highland Hospital in Rochester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 20, 2:24 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 20, 2:24 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
324 PM EDT THU AUG 20 2015

.SYNOPSIS...
A STRONG AND SLOW MOVING COLD FRONT WILL EXIT THE AREA
TO THE EAST THIS EVENING...BRINGING AN END TO SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN. COOLER AND DRIER AIR WILL RETURN
BEHIND THE COLD FRONT BRINGING SEASONABLE AND PLEASANT WEATHER FOR
THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
COLD FRONT MOVING EASTWARD ACROSS THE REGION AT EARLY AFTERNOON. A
SOLID BAND OF HEAVY RAIN WILL ACCOMPANY THE PASSAGE OF THE FRONT.
RAINFALL RATES AS INDICATED BY RADAR WILL BE 2 TO 3 INCHES PER
HOUR..BUT HEAVY RAINFALL DURATION WILL BE LIMITED TO 15 TO 30
MINUTES. THUS...RAINFALL TOTALS WILL BE ON THE AVERAGE OF A HALF
INCH TO AN INCH AND A HALF. THE HEAVY RAINFALL RATE WILL HOWEVER
BRING ABOUT SOME PONDING AND POOLING OF WATER IN AREAS OF POOR
DRAINAGE...SUCH AS LOW SPOTS ALONG AREA ROADWAYS...UNDERPASSES AND
SHOULDERS. WILL MAINTAIN THE CURRENT FLOOD WATCH BUT DROP COUNTIES
FROM THE WATCH AS THE HEAVY RAINS MOVE EAST. TEMPS AND DEWPOINTS ARE
ALREADY ON THE DOWNWARD TREND ACROSS WESTERN NY AS THE FRONT AND
HEAVIER RAINS HAVE PASSED. EXPECT THE SAME ACROSS THE REST OF THE
REGION WITH FRONTAL PASSAGE.

MUCH COOLER AIR WILL MOVE INTO THE REGION TONIGHT WITH TEMPERATURES
FALLING INTO THE MID 50S TO LOWER 60S BY DAYBREAK. THE COMBINATION
OF A SHORTWAVE AND COOLER TEMPERATURES ALOFT MAY BE JUST ENOUGH FOR
SOME LAKE ENHANCED CLOUDS OR SHOWERS EAST AND NORTHEAST OF THE LAKES
LATE TONIGHT. OTHERWISE...EXPECT CLEARING SKIES BEHIND THE FRONT
WITH SOME PATCHY RADIATION FOG POSSIBLE WHERE WINDS DROP OFF.

OTHER THAN SOME LAKE EFFECT CLOUDS TO OFF THE EASTERN ENDS OF THE
LAKES DURING THE MORNING...THE SKIES SHOULD CLEAR ACROSS THE ENTIRE
FORECAST AREA ON FRIDAY AS COOLER AND DRIER AIRMASS COVERS THE
REGION. HIGH TEMPS ON FRIDAY WILL ACTUALLY BE A LITTLE BELOW
SEASONAL AVERAGES WITH LOWER TO MIDDLE 70S.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL DOMINATE THE FORECAST INTO THIS WEEKEND WITH
DRY WEATHER AND CONSIDERABLY MORE COMFORTABLE TEMPERATURES AND
HUMIDITY LEVELS ACROSS WESTERN AND CENTRAL NEW YORK.

THE ARRIVAL OF COOLER AIR ALOFT BEHIND THE COLD FRONT WILL KEEP HIGH
TEMPERATURES BETWEEN 75 AND 80 SATURDAY AND SUNDAY AS 850MB TEMPS
CLIMB BACK ABOVE +12C. DEWPOINTS IN THE UPPER 40S TO LOW 50S WILL
PROVIDE COMFORTABLE HUMIDITY LEVELS WITH OVERNIGHT LOWS ALSO DIPPING
INTO THE 50S EACH NIGHT WITH UPPER 40S POSSIBLE ACROSS THE INTERIOR
SOUTHERN TIER. DEWPOINTS WILL RISE TO AROUND 60 SUNDAY IN A
SOUTHWEST FLOW.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
FORECAST MODELS SHOW A SLIGHTLY ANOMALOUS 500MB TROUGH DIPPING
ACROSS THE GREAT LAKES REGION EARLY NEXT WEEK. THIS TROUGH LOOKS
TO BE LED IN BY A WEAK COLD FRONT CROSSING NEW YORK MONDAY
FOLLOWED BY SEASONABLY COOL TEMPERATURES TUESDAY AND WEDNESDAY.

A CHANCE OF SHOWERS AND THUNDERSTORMS HAS BEEN FEATURED ALONG THIS
FRONT MONDAY THEN SOME LAKE EFFECT SHOWERS MAY AGAIN BECOME POSSIBLE
MONDAY NIGHT AS 850MB TEMPERATURES DIP BACK INTO THE THE SINGLE
DIGITS OVER THE VERY WARM LAKES. HIGH TEMPERATURES IN THE MID 70S TO
AROUND 80 ON MONDAY LOOK TO BE FOLLOWED BY HIGHS CLOSER TO 70
TUESDAY AND WEDNESDAY...AND 70 TO 75 THURSDAY. SOME SHOWERS MAY BE
POSSIBLE IN THE COOL UNSTABLE AIRMASS TUESDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
HEAVY RAINS AND POSSIBLE THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF
A COLD FRONT THIS AFTERNOON. VSBYS WILL DROP TO AROUND 1SM IN THE
HEAVY RAIN AND CIGS WILL FALL TO MID MVFR RANGE...THEN EXPECT MVFR
CIGS FOLLOWING FRONTAL PASSAGE.

CONDITIONS SHOULD IMPROVE RATHER QUICKLY BEHIND THE FRONT THIS
EVENING...HOWEVER SOME PATCHY IFR FOG IS POSSIBLE IN SOME SPOTS
LATE TONIGHT...WITH THE GREATEST POTENTIAL FOR THIS IN VALLEY
LOCATIONS SUCH AS JHW.

HIGH PRESSURE WITH SUBSIDENCE AND DRIER AIR WILL BRING VFR
CONDITIONS ON FRIDAY.

OUTLOOK...

FRIDAY THROUGH SUNDAY...VFR.
MONDAY...VFR WITH SCATTERED SHOWERS AND THUNDERSTORMS.
TUESDAY...VFR.

&&

.MARINE...
COLD FRONT CROSSING THE LAKES THIS AFTERNOON AND EVENING
WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS...LOCALLY HEAVY RAIN
AND GUSTY WINDS EXPECTED WITH THE STORMS. THE FRONT HAS CLEARED LAKE
ERIE BUT WINDS AND WAVES FOLLOWING THE FRONT WILL INCREASE TO SMALL
CRAFT RANGE...THUS WILL MAINTAIN SMALL CRAFT ADVISORY FOR LAKE ERIE
THROUGH TONIGHT. WINDS ALONG THE LAKE ONTARIO SHORE WILL BE
STRONGEST PRIOR TO AND ACCOMPANYING THE COLD FRONTAL PASSAGE...THUS
THE SMALL CRAFT ADVISORY WILL DROP AS THE FRONT MOVES ACROSS THE
LAKE BASIN.

LOOK FOR WINDS AND WAVES TO SUBSIDE FRIDAY AS HIGH PRESSURE MOVES
ACROSS THE LAKES IN THE WAKE OF THE FRONT WITH TRANQUIL WEATHER
LASTING THROUGH THE WEEKEND BEFORE A WEAKER FRONT CROSSES THE REGION
MONDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ006>008.
     FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR NYZ003>005-
     013-014.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
         LOZ042>045.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...FRANKLIN
LONG TERM...FRANKLIN
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Aug 20, 4:22 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
522 AM EDT THU AUG 20 2015

NYZ001>005-010>014-019>021-085-210930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
522 AM EDT THU AUG 20 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SMALL CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-210930-
OSWEGO-JEFFERSON-LEWIS-
522 AM EDT THU AUG 20 2015

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SMALL CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
522 AM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 20, 11:55 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1255 PM EDT THU AUG 20 2015

NYZ001>004-010>014-019>021-085-202000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...BUFFALO...BATAVIA...WARSAW...GENESEO...CANANDAIGUA...
JAMESTOWN...OLEAN...WELLSVILLE...ORCHARD PARK...SPRINGVILLE
1255 PM EDT THU AUG 20 2015

...VERY HEAVY RAINFALL MOVING THROUGH WESTERN NEW YORK...

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY INTENSIFY
AS IT CROSSES WESTERN NEW YORK THIS AFTERNOON. TORRENTIAL RAINFALL
IS LIKELY WHICH MAY PRODUCE FLASH FLOODING.

AT 1245PM...THE HEAVIEST RAINFALL WAS ACROSS THE WESTERN SOUTHERN
TIER INTO THE NIAGARA FRONTIER INCLUDING THE BUFFALO METRO AREA.
HEAVIER RAIN WILL BE MOVING INTO THE GENESEE VALLEY INCLUDING THE
ROCHESTER METRO AREA BETWEEN 200 AND 300 PM...AND AFTER 300 PM
FURTHER TO THE EAST.

BE ALERT FOR PONDING OF WATER ON ROADS AND RAPID RISES ON CREEKS
AND STREAMS. FLASH FLOODING OCCURS VERY QUICKLY SO BE PREPARED TO
TAKE IMMEDIATE ACTION. DO NOT DRIVE INTO FLOODED ROADS.

FRANKLIN

The radar

The Buffalo radar (KBUF), 97 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
August 20, 2:34 PM EST to 4:00 PM EST
Where
Monroe County, 0.42 mi SW of Beechwood to 0.85 mi W of Beechwood
Cause
Heavy Rain
Property damage
$35,000
Reported by
Public
Coordinates
43.167, -77.587

Flash Flood, Monroe

When
August 20, 3:00 PM EST to 4:00 PM EST
Where
Monroe County, 1.49 mi SW of Beechwood to 1.36 mi NNE of Northeast Henrietta
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.156, -77.602

Flash Flood, Monroe

When
August 20, 3:10 PM EST to 4:00 PM EST
Where
Monroe County, 0.79 mi SE of Gates Center to 0.64 mi ESE of Gates Center
Cause
Heavy Rain
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
43.141, -77.691

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600803, 600804, 600805.